Alert archive / North Carolina / Wind Chill Advisories in 2018

Wind Chill Advisory 3, NWS Newport/Morehead City, NC

January 5, 201812 counties in North Carolina

NWS Newport/Morehead City, NC issued this wind chill advisory at Jan 5, 2018, 3:50 PM EST for 12 counties in North Carolina. It took effect at Jan 6, 2018, 1:00 AM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2018, 3:50 PM EST (20:50 UTC)
In effect from
Jan 6, 2018, 1:00 AM EST
Expired
Jan 6, 2018, 9:00 AM EST
In force
8 hr
Issued by
NWS Newport/Morehead City, NC

Counties Beaufort County, NC, Dare County, NC, Duplin County, NC, Greene County, NC, Hyde County, NC, Jones County, NC, Lenoir County, NC, Martin County, NC, Pamlico County, NC, Pitt County, NC, Tyrrell County, NC, Washington County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2018-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2018-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1548 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

843 
WWUS42 KMHX 052050
WSWMHX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
350 PM EST Fri Jan 5 2018

...VERY COLD WIND CHILL VALUES EXPECTED SATURDAY MORNING...

NCZ029-044>047-079>081-090>095-098-103-104-060900-
/O.NEW.KMHX.WC.Y.0003.180106T0600Z-180106T1400Z/
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow-
Outer Banks Dare-Outer Banks Hyde-
Including the cities of Williamston, Robersonville, Oak City, 
Jamesville, Greenville, Bethel, Farmville, Grifton, Grimesland, 
Plymouth, Roper, Creswell, Columbia, Gum Neck, Manns Harbor, 
Stumpy Point, East Lake, Snow Hill, Hookerton, Walstonburg, 
Washington, Chocowinity, Belhaven, Bath, Aurora, Engelhard, 
Fairfield, Ponzer, Scranton, Swanquarter, Wallace, Warsaw, 
Kenansville, Beulaville, Faison, Kinston, La Grange, Pink Hill, 
Maysville, Pollocksville, Trenton, New Bern, Havelock, Vanceboro,
Cove City, Oriental, Bayboro, Arapahoe, Vandemere, Morehead City,
Beaufort, Newport, Atlantic Beach, Emerald Isle, Jacksonville, 
Richlands, Swansboro, North Topsail Beach, Kitty Hawk, Nags Head,
Manteo, Rodanthe, Buxton, Hatteras Village, and Ocracoke
350 PM EST Fri Jan 5 2018

...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO 9 AM EST SATURDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 5 above zero to 5 below 
  zero.

* WHERE...Eastern North Carolina.

* WHEN...From 1 AM to 9 AM EST Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

http://www.weather.gov/Newport
1 follow-up statement
556 
WWUS42 KMHX 060800
WSWMHX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
300 AM EST Sat Jan 6 2018

...VERY COLD WIND CHILL VALUES EXPECTED THROUGH THIS MORNING, AND
AGAIN SATURDAY NIGHT THROUGH SUNDAY MORNING...

NCZ029-044>047-079>081-090>095-098-103-104-061400-
/O.CON.KMHX.WC.Y.0003.000000T0000Z-180106T1400Z/
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow-
Outer Banks Dare-Outer Banks Hyde-
Including the cities of Williamston, Robersonville, Oak City, 
Jamesville, Greenville, Bethel, Farmville, Grifton, Grimesland, 
Plymouth, Roper, Creswell, Columbia, Gum Neck, Manns Harbor, 
Stumpy Point, East Lake, Snow Hill, Hookerton, Walstonburg, 
Washington, Chocowinity, Belhaven, Bath, Aurora, Engelhard, 
Fairfield, Ponzer, Scranton, Swanquarter, Wallace, Warsaw, 
Kenansville, Beulaville, Faison, Kinston, La Grange, Pink Hill, 
Maysville, Pollocksville, Trenton, New Bern, Havelock, Vanceboro,
Cove City, Oriental, Bayboro, Arapahoe, Vandemere, Morehead City,
Beaufort, Newport, Atlantic Beach, Emerald Isle, Jacksonville, 
Richlands, Swansboro, North Topsail Beach, Kitty Hawk, Nags Head,
Manteo, Rodanthe, Buxton, Hatteras Village, and Ocracoke
300 AM EST Sat Jan 6 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 2 below zero to 5 above 0.

* WHERE...Eastern North Carolina.

* WHEN...Until 9 AM EST this morning.

* ADDITIONAL DETAILS...Steps should be taken to protect pipes from
  freezing, as the combination of very cold temperatures and wind
  will make them susceptible to freezing and bursting. Bring pets
  inside and check up on the elderly. Another very cold night is
  expected Saturday night with temperatures in the single digits.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

http://www.weather.gov/Newport

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this wind chill advisory went out at Jan 5, 2:30 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jan 5, 2:30 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
230 PM EST Fri Jan 5 2018

.SYNOPSIS...
A bitter cold arctic airmass will continue through the weekend as
strong Canadian high pressure builds in. A cold front will pass
through Monday night. High pressure behind the front will pass
through Wed. A trof of low pressure will develop along the coast
late in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 230 pm Fri...Arctic airmass remains in place in deep
cyclonic flow across the region. Record lows will likely fall
tonight, as very cold airmass on top of a snow pack allow for
temps to plummet into the single digits away from the coast to
the teens near the beaches. Light winds will mean wind chills
will once again fall to as low as -3 degrees.

&&

.SHORT TERM /SATURDAY/...
As of 230 pm Fri...With the snowpack we continue to undercut
MOS guidance for highs Saturday. Prefer a straight model blend
along with some of the cooler values on the European model.
Despite sunshine with the snow pack in place temps will struggle
to reach the middle 20s inland to near 30 along the coast.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 330 am Fri...The coldest night of the year is expected
Saturday night into Sunday morning with high pressure cresting
over the area. Widespread single digits are likely inland. Some
of our smaller microclimates where extreme low temperatures
occur under ideal conditions may dip into the lower single
digits at that. Some modification is expected toward the coast
but still lower teens along the Crystal coast to near 20 along
the Outer Banks.

High pressure mentioned above slides off the coast Monday and will
allow for warm air advection to boost temps into the 50s both Monday
and Tuesday. Our next weather feature will be a cold front later
Monday into Tuesday. The Canadian and GFS are still in good
agreement with some showers during this period, the EURO has backed
off. The Euro has support in some of the ensemble members, taking
the main upper level energy south of the area into the Gulf, which
would leave us mainly dry. Did not want to stray too far from the
original forecast so we started a lowering trend across the area in
line with our surrounding offices. We remain mild with another shot
at rain later in the week.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Short Term /Through Sat/...
As of 1200 pm Fri...High Confidence in VFR conditions through
the TAF period as dry high pressure prevails across the area
producing clear skies. Gusty NW winds to 20 kt will diminish to
under 10 kt tonight and around 10 kt on Saturday.

Long Term /Sat night through Wed/...
As of 320 am Wednesday...VFR expected through early Monday.
Light rain showers possible all terminals Monday night and
Tuesday. Still remaining mainly VFR through the period.

&&

.MARINE...
Short Term /Tonight and Sat/
As of 230 pm Fri...Winds will continue from the northwest
across the region in deep cyclonic flow over the region. Scaled
back ending time of SCA on the Alligator River to 06Z Saturday,
otherwise no changes to current forecast. Will continue to
mention freezing spray in coastal waters and Pamlico Sound.

Long Term /Fri night through Wed/...
As of 330 am Fri...Elevated seas and winds will begin to come
down Saturday into Saturday night. Small craft conditions will
continue over the sounds through mid Saturday morning, and over
the coastal waters through a good portion of Saturday night.
Winds will still gust over 25 kts especially over the central
and northern waters, with waves diminishing under 6 feet toward
daybreak Sunday.

Gradual improvement in wind/sea conditions will continue Sunday into
Monday as the pressure gradient loosens and high pressure moves
through from the west. Winds and seas will build again Monday as a
cold front approaches from the west. Winds and seas will remain
elevated behind the front Tuesday.

&&

.CLIMATE...

Record Low temps for 01/06 (Saturday)

LOCATION       TEMP/YEAR
New Bern         15/1981     (KEWN ASOS)
Cape Hatteras    17/1981     (KHSE ASOS)
Greenville        8/1920     (COOP - Not KPGV AWOS)
Morehead City    13/1999     (COOP - Not KMRH ASOS)
Kinston          10/1904     (COOP - Not KISO AWOS)
Jacksonville     15/1959     (KNCA ASOS)

Record Low Max temps for 01/06 (Saturday)

LOCATION       TEMP/YEAR
New Bern         35/1988     (KEWN ASOS)
Cape Hatteras    32/1988     (KHSE ASOS)
Greenville       29/1919     (COOP - Not KPGV AWOS)
Morehead City    36/2016     (COOP - Not KMRH ASOS)
Kinston          30/1969     (COOP - Not KISO AWOS)
Jacksonville     35/1988     (KNCA ASOS)

Record Low temps for 01/07 (Sunday)

LOCATION       TEMP/YEAR
New Bern         17/2004     (KEWN ASOS)
Cape Hatteras    19/2014     (KHSE ASOS)
Greenville       10/1924     (COOP - Not KPGV AWOS)
Morehead City    20/2014     (COOP - Not KMRH ASOS)
Kinston          13/2014     (COOP - Not KISO AWOS)
Jacksonville     16/2014     (KNCA ASOS)

Record Low Max temps for  01/07 (Sunday)

LOCATION       TEMP/YEAR
New Bern         32/2014     (KEWN ASOS)
Cape Hatteras    37/2014     (KHSE ASOS)
Greenville       26/2014     (COOP - Not KPGV AWOS)
Morehead City    33/1988     (COOP - Not KMRH ASOS)
Kinston          26/1942     (COOP - Not KISO AWOS)
Jacksonville     30/2014     (KNCA ASOS)

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until noon EST Saturday for AMZ130-135-
     156-158.
     Small Craft Advisory until 1 AM EST Saturday for AMZ131.
     Small Craft Advisory until 7 AM EST Sunday for AMZ152-154.
     Small Craft Advisory until 6 AM EST Sunday for AMZ150.

&&

SYNOPSIS...HSA
NEAR TERM...HSA
SHORT TERM...HSA
LONG TERM...EH
AVIATION...JME/EH
MARINE...HSA/EH
CLIMATE...MHX
Hazardous weather outlook, Jan 4, 5:59 PM EST, 21 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
559 PM EST Thu Jan 4 2018

NCZ029-044>047-079>081-090>095-098-052300-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow-
559 PM EST Thu Jan 4 2018

...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST FRIDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

Any snow on area roads that melted today will quickly refreeze
tonight. The resulting black ice will make driving hazardous.

West to northwest winds tonight will create wind chill values 0 to 5
degrees.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-052300-
Outer Banks Dare-
559 PM EST Thu Jan 4 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 AM EST FRIDAY...
...HIGH SURF ADVISORY IN EFFECT UNTIL 1 AM EST FRIDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST FRIDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Coastal Flood Advisory.
   Wind Chill Advisory.

Any snow on area roads that melted today will quickly refreeze
tonight. The resulting black ice will make driving hazardous.

West to northwest winds tonight will create wind chill values 0 to 5
degrees.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ104-052300-
Outer Banks Hyde-
559 PM EST Thu Jan 4 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 AM EST FRIDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST FRIDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   Wind Chill Advisory.

West to northwest winds tonight will create wind chill values 0 to 5
degrees.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 5, 3:00 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
300 PM EST Fri Jan 5 2018

NCZ029-044>047-079>081-090>095-098-103-104-061000-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow-
Outer Banks Dare-Outer Banks Hyde-
Including the cities of Williamston, Robersonville, Oak City,
Jamesville, Greenville, Bethel, Farmville, Grifton, Grimesland,
Plymouth, Roper, Creswell, Columbia, Gum Neck, Manns Harbor,
Stumpy Point, East Lake, Snow Hill, Hookerton, Walstonburg,
Washington, Chocowinity, Belhaven, Bath, Aurora, Engelhard,
Fairfield, Ponzer, Scranton, Swanquarter, Wallace, Warsaw,
Kenansville, Beulaville, Faison, Kinston, La Grange, Pink Hill,
Maysville, Pollocksville, Trenton, New Bern, Havelock, Vanceboro,
Cove City, Oriental, Bayboro, Arapahoe, Vandemere, Morehead City,
Beaufort, Newport, Atlantic Beach, Emerald Isle, Jacksonville,
Richlands, Swansboro, North Topsail Beach, Kitty Hawk, Nags Head,
Manteo, Rodanthe, Buxton, Hatteras Village, and Ocracoke
300 PM EST Fri Jan 5 2018

...DANGEROUS DRIVING CONDITIONS TONIGHT...

...VERY COLD WIND CHILL TEMPERATURES TONIGHT...

Many roads throughout the area still have a good amount of snow
and ice, especially back roads and in shady spots. If you must go
out, keep plenty of space between you and other motorists.

Very cold wind chill values are forecast overnight. Winds will be
light and variable. Readings will average betweeen 1 and -3
degrees throughout the area. When venturing outside, make sure to
dress in multiple layers and don't forget the hat and gloves.
Also, bring pets inside and check on the elderly.

Nearby

Wind Chill Advisories in North Carolina, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.